Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 184, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2001, 3:25 PM CDT for Lowndes County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 3:25 PM CDT (20:25 UTC)
- Expired
- May 27, 2001, 4:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lowndes County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
528 WUUS54 KBMX 272027 SVRBHM ALC085-272100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN ALABAMA * UNTIL 400 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN LOWNDES COUNTY... MOVING EAST AT 40 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3207 8689 3197 8676 3200 8641 3213 8664
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:55 PM CDT, 30 minutes earlier.
Area forecast discussion, May 27, 2:55 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 255 PM CDT SUN MAY 27 2001 MODELS HAVE BEEN FAIRLY CONSISTENT PAST FEW RUNS WITH REGARDS TO MOVEMENT OF MOISTURE FIELDS. THETA-E RIDGE ACROSS CENTRAL MISSISSIPPI AND SOUTHERN ALABAMA FORECAST TO LIFT NORTHWARD TONIGHT IN RESPONSE TO BUILDING RIDGE OVER TEXAS. SERIES OF SHORT WAVE TROFS WILL EJECT OUT OF THE PLAINS STATES AND MOVE QUICKLY TOWARDS LOWER MISSISSIPPI VALLEY AND BRING SIGNIFICANT CONVECTION TO NORTHERN MISSISSIPPI AND ALABAMA NEXT 36 HOURS. UPPER TROF WILL DIG SOUTHWARD ALONG ATLANTIC STATES AND HELP PUSH A WEAK COLD INTO NORTHERN ALABAMA MONDAY NIGHT. DEEPER MOISTURE WILL GET FORCED INTO SOUTH ALABAMA BY 12Z TUESDAY. CONVECTION FIRING ACROSS NORTH MISSISSIPPI ALONG DEWPOINT FRONT... WITH SURFACE DEWPOINTS NEAR 70 JUST SOUTH OF BOUNDARY. TSTMS WILL DEVELOP AND PROPAGATE EWD ALONG BOUNDARY...AND MOVE INTO WEST- CENTRAL ALABAMA LATER THIS AFTERNOON AND EVENING. DEVELOPING MCS OVER OKLAHOMA AND KANSAS COULD AFFECT NORTHERN ALABAMA LATER TONIGHT. ALL OF FORECAST AREA UNDER A SLIGHT RISK FOR TONIGHT AND WILL MENTION SEVERE FOR SOUTHERN TWO-THIRDS OF AREA. HSV TB 063/080 060/083 059 58573 BHM TB 065/081 062/084 061 58564 MGM TB 066/083 064/085 064 58554= .BHM...NONE.
In the hours before
Special weather statement, May 27, 2:58 PM CDT, 27 minutes before
ALZ001>038-040>050-272200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CDT SUN MAY 27 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SERIES OF UPPER LEVEL DISTURBANCES...AND MOIST...UNSTABLE AIR... ARE COMBINING TO PRODUCE MORE ACTIVE WEATHER ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. THE UPPER LEVEL DISTURBANCES... EMBEDDED IN A NORTHWEST TO SOUTHEAST FLOW ACROSS THE AREA...WILL RESULT IN PERIODS OF THUNDERSTORM ACTIVITY ACROSS THE AREA. WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY PRODUCE STRONG WINDS AND HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ALTHOUGH THE THUNDERSTORM ACTIVITY WILL BE SCATTERED AT ANY GIVEN TIME...THERE IS A GOOD CHANCE THAT MUCH OF THE AREA WILL RECEIVE AT SOME ACTIVITY. THROUGH THE REMAINDER OF THIS AFTERNOON...MOST OF THE ACTIVITY IS EXPECTED TO OCCUR ALONG AND SOUTH OF A LINE FROM MUSCLE SHOALS...TO CULLMAN...TO ANNISTON. INTO THIS EVENING...THE FOCUS WILL TURN TO THE TENNESSEE VALLEY...AS STORMS THAT FORM OVER MISSISSIPPI MOVE INTO NORTHERN AND NORTH CENTRAL ALABAMA. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.